Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
140 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes delays in menstruation?

my period is 10 days late. having cramping like im about to have my period but nothing, discharge, nausea, and fatigue. im on birth control but was taking antibiotics which i heard could make birth control less effective. have had unprotected sex where one of those time we used the pull out method but some of the sperm got in me. what should i do?
Thu, 15 Oct 2015
Report Abuse
OBGYN 's  Response
Hello, and I hope I can help you today.

Birth control pills are 99.5 percent effective, meaning that 1 in 200 women per year will conceive on the pill. The effect of antibiotics on birth control is really only seen in a few types that can affect your liver function, so the recommendation to use a backup method while taking antibiotics is really theoretical unless you are getting IV treatment or are being treated for meningitis or TB.

However, the first sign of pregnancy is a missed period, so I strongly recommend you take an over-the-counter pregnancy test. They are just as accurate as the doctor's office.

Missing your period on birth control can happen, especially if you have been on the pill for a long time and if it's really low dose. It is nothing to worry about but if it continues for more than 3 months you may want to see your GYN doctor for an evaluation and possibly change your brand of birth control.

I hope I was able to answer your question adequately and that my advice was helpful.

Best wishes, Dr. Brown
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What causes delays in menstruation?

Hello, and I hope I can help you today. Birth control pills are 99.5 percent effective, meaning that 1 in 200 women per year will conceive on the pill. The effect of antibiotics on birth control is really only seen in a few types that can affect your liver function, so the recommendation to use a backup method while taking antibiotics is really theoretical unless you are getting IV treatment or are being treated for meningitis or TB. However, the first sign of pregnancy is a missed period, so I strongly recommend you take an over-the-counter pregnancy test. They are just as accurate as the doctor s office. Missing your period on birth control can happen, especially if you have been on the pill for a long time and if it s really low dose. It is nothing to worry about but if it continues for more than 3 months you may want to see your GYN doctor for an evaluation and possibly change your brand of birth control. I hope I was able to answer your question adequately and that my advice was helpful. Best wishes, Dr. Brown